Hail, Nodaway
- When
- August 4, 1:15 AM CST
- Where
- Nodaway County, 3.93 mi WSW of Hopkins
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.530, -94.890
A few severe thunderstorms produced damaging winds and hail, in the early morning hours of August 4, 2009.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A few severe thunderstorms produced damaging winds and hail, in the early morning hours of August 4, 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 3, 10:48 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1148 PM CDT MON AUG 3 2009 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... FCST CONCERNS IN THE SHORT TERM ARE FOCUSED ON TSRA POTENTIAL THIS EVE AND THROUGH THE OVERNIGHT HOURS...AS WELL AS ADDITIONAL DEVELOPMENT FOR TUE AND WED. SFC SATELLITE AND OBS THIS AFTN DEPICT A COMPLEX SETUP WITH A STALLED COOL FRONT STRETCHING FROM HILL CITY KANSAS NE TOWARDS OMAHA AND FURTHER NE TOWARD WATERLOO. A SECONDARY PREFRONTAL TROUGH/WARM FRONT CONTINUED TO SLOWLY EDGE EASTWARD...EVIDENT JUST SOUTH OF KIRKSVILLE BY ADDITIONAL POOLING OF SFC MOISTURE TO THE SOUTH. IN ADDITION...REMNANT OUTFLOW BOUNDARY FROM MORNING TSRA ACTIVITY REMAINS STALLED FROM KIRK NW TOWARD LAMONI. RUC/NAM AS WELL AS LATEST TAMDAR SOUNDING OUT OF KMCI CONTINUE TO SUPPORT THE IDEA OF A RATHER STOUT EML ADVECTING NE INTO THE CWA THROUGH THE AFTN HOURS. LATEST DATA SUGGEST 700MB TEMPS HAVE RISEN NEAR 12.2 DEGREES WITH 850MB TEMPS NEAR 25 DEGREES. THEREFORE..EDGE OF CAP WILL LIKELY LINE ITSELF ALONG THE NORTHERN PERIPHERY OF THE CWFA BY LATE THIS AFTN OR PERHAPS EVEN FURTHER NORTH. FOR TONIGHT...MAIN QUESTION REMAINS AS TO WHEN CONVECTION MAY INITIATE OVER THE AREA. FEEL CAP WILL HOLD STRONG OVER THE ENTIRE CWA THIS AFTN...PERHAPS AN ISO-TSRA DEVELOPS ALONG OLD OUTFLOW BOUNDARY NEAR KIRK THIS AFTN WHERE CAP MAY BE WEAKER. HOWEVER...FEEL PRIMARY SHOW WILL NOT DEVELOP UNTIL CLOSER TO OR AFTER 03Z AS A S/W CURRENTLY DROPPING SE THROUGH SD WILL REACH TOWARDS THE CWA. ISENTROPIC LIFT ON THE 312-315K SFC RAPIDLY INTENSIFIES AS THE MID- LVL WAVE APPROACHES BY 03Z. IN ADDITION...HEIGHT FALLS AHEAD OF THE S/W SHOULD INDUCE AN INCREASING LLJ...WITH INITIAL FOCUS POINT OF ELEVATED MOISTURE CONVERGENCE POINTING TO INITIATION OVER SE NEBRASKA...NORTHWEST MO AND SOUTHERN IA. BY 03Z BOUNDARY LAYER SHOULD BEGIN TO DECOUPLE LEAVING MUCAPE VALUES BETWEEN 2000-3000 J/KG...WITH INCREASING EFFECTIVE SHEAR VALUES AROUND 35-40 KNOTS. THIS BEING SAID...THICK CAPE PROFILES ALONG WITH AMPLE SHEAR IN THE EFFECTIVE HAIL GROWTH ZONE WILL LEAD TO THE POTENTIAL FOR VERY LARGE HAIL. A CONDITIONAL DAMAGING WIND THREAT MAY ALSO EXIST GIVE RATHER HIGH CLOUD BASES SIGNIFICANT LOW-LVL DRY AIR AND ONLY A MODEST BOUNDARY LAYER DECOUPLING. REAL QUESTION EXISTS TO WHETHER OR NOT SUFFICIENT STORM COVERAGE WILL DEVELOP FOR A CLUSTER OF STORMS OR MCS TO DEVELOP AS LLJ BEGINS TO VEER OUT OF THE WSW AFTER MIDNIGHT. SHOULD THIS OCCUR...A PERIOD OF TRAINING STORMS MAY DEVELOP ALONG THE SFC FRONT IN EXTREME NORTHERN AND NORTHEAST MO AFTER MIDNIGHT AS THE ISENTROPIC LIFT AXIS SHIFTS. WHILE THE FOCUS FOR HEAVIEST PRECIP WILL REMAIN NORTH AND ALONG THE HIGHWAY 36 CORRIDOR...VERY POSSIBLE THAT CONTINUED BACKBUILDING MAY OCCUR TO THE SSW TOWARDS KC AND WARRENSBURG SHOULD A SUFFICIENT COLD POOL DEVELOP. BY TUESDAY MORNING ACTIVITY SHOULD GRADUALLY WANE AS THE PRIMARY CLUSTER OF STORMS SHIFTS EAST OF THE AREA. HOWEVER...ISENTROPIC LIFT IS SLOW TO DIMINISH AND MAY CAUSE ADDITIONAL LINGERING STORMS OVER CENTRAL MO THROUGH THE MORNING. A VERY CONDITIONAL THREAT DEVELOPS TUE AFTN AS THE SFC FRONT TRIES TO SHIFT SOUTHWARD TOWARDS I-70. IF WE CAN CLEAR OUT THE CLOUD COVER...MOISTURE WILL REMAIN IN PLACE LEADING TO ADDITIONAL INSTABILITY GREATER THAN 3000 J/KG. HOWEVER...UNSURE ABOUT AN ADDITIONAL S/W IN THE NWLY FLOW PROVIDING FORCING SO WILL NEED TO KEY IN ON OUTFLOW BOUNDARIES AND CONVERGENCE ALONG THE FRONT. ALSO...MID-LVL CAPPING LOOKS TO REMAIN IN PLACE WHICH MAY ONCE AGAIN INHIBIT STORM DEVELOPMENT. NAM/GFS ALL SUGGEST EFFECTIVE FRONT AND MID-LVL MOISTURE AXIS DROPS SOUTH OF THE CWA FOR TUE NIGHT AND WEDNESDAY...THUS HAVE TRIED TO TONE BACK POPS IN THIS PERIOD. HOWEVER...SUCH IS THE CASE WITH NWLY FLOW...MOISTURE AXIS WILL NOT STAY TO THE SOUTH FOR LONG AND MAY RETURN BY WED NIGHT. MODELS CONTINUE TO JUMP ALL OVER THE PLACE AND ARE HAVING A DIFFICULT TIME RESOLVING THESE DISTURBANCES. THUS FEEL IT PRUDENT TO CONTINUE TO ADVERTISE POPS THROUGH WEDNESDAY NIGHT. AS FAR AS HYDRO IS CONCERNED...HAVE CONTEMPLATED ISSUING A FFA FOR THE NORTHEASTERN TIER OF COUNTIES FOR THE OVERNIGHT HOURS. HOWEVER...RADAR HAS SIGNIFICANTLY OVERESTIMATED THE AMOUNT OF RAINFALL FROM SUNDAY NIGHT WHICH MAY BE INFLUENCING FFG TOO MUCH. NEVERTHELESS...1 AND 3 HR GUIDANCE REMAINS ABOVE 2 INCHES IN MOST LOCATIONS WITH LITTLE RIVER GUAGE RESPONSE PROVIDING SOME INDICATION OF THE TRUE HIGHER GUIDANCE VALUES. GRANTED...MOISTURE CONVERGENCE FOCUSES ACROSS NE MO AFTER MIDNIGHT HOWEVER OVERALL AREAL COVERAGE AND INITIATION POINT OF STORMS REMAINS FAR TOO UNCERTAIN TO ISSUE A WATCH AT THIS JUNCTURE. ULTIMATELY...MAY NEED TO SEE INITIATION POINT TO DETERMINE WHERE A WATCH WOULD BE NEEDED. 31 MEDIUM RANGE (THU-SUN)... MAIN FORECAST CONCERN FOR THE EXTENDED FOCUSES ON VERY WARM TEMPERATURES AS WELL AS TIMING/EVOLUTION OF CONVECTIVE SYSTEMS DURING THE LATER PART OF THE WORK WEEK. AN UPPER RIDGE WILL BE ENTRENCHED ACROSS THE CENTER PART OF THE COUNTRY BY THURSDAY. SOUTHWESTERLY LOW LEVEL FLOW WILL ADVECT VERY WARM TEMPERATURES ALOFT OVER THE REGION. IT LOOKS LIKE SUFFICIENT MIXING WILL OCCUR SO THAT SURFACE TEMPERATURES SHOULD CLIMB INTO THE MIDDLE AND POSSIBLY UPPER 90S BY THE END OF THE WEEK. THE WARMEST TEMPERATURES SHOULD BE ACROSS OUR WESTERN ZONES...CLOSER THE CORE OF WARM AIR ALOFT. DEWPOINTS WILL LIKELY BE HIGH ENOUGH TO RESULT IN HEAT INDEX READINGS ABOVE 100 DEGREES. ALTHOUGH WITH STRONGER WINDS DEWPOINTS MAY TEND TO MIX LOWER DURING THE DAY AND LIMIT JUST HOW HIGH THE HEAT INDEX ACTUALLY GETS...PARTICULARLY ACROSS OUR WESTERN ZONES. ANOTHER ELEMENT TO THIS COMING HEAT IS THAT TEMPERATURES LOOK TO REMAIN VERY WARM DURING THE OVERNIGHT HOURS...AS WINDS DONT BACK OFF A LOT...KEEPING THINGS SOMEWHAT MIXED. THIS WILL TEND TO KEEP OVERNIGHT LOWS IN THE UPPER 70S...PARTICULARLY IN THE METRO AREA. SO THERE MAY NOT BE MUCH RELIEF TO THE HEAT DURING THE OVERNIGHT HOURS. MODELS HAVE BEEN CONSISTENT IN ADVERTISING THIS RETURN TO SUMMER TIME TEMPERATURES SO CONFIDENCE IS SOMEWHAT HIGH. AS THE HEAT BUILDS THERE WILL PERIODIC CHANCES FOR SHOWERS/STORMS. THE BEST CHANCES WILL COME DURING THE LATER HALF OF THE WORK WEEK AS MODELS CONTINUE TO INDICATE A LOW LEVEL BOUNDARY OVER THE AREA WITH A DECENT LOW LEVEL JET FEEDING INTO THIS BOUNDARY THURSDAY INTO FRIDAY. HAVE KEPT ONLY SLIGHT CHANCE POPS FOR THIS AS THERE IS STILL BIT OF UNCERTAINTY AT THIS POINT IN TIME. BY FRIDAY NIGHT IT LOOKS LIKE THE ATMOSPHERE SHOULD BE CAPPED AS THE BULK OF THE WARM AIR MOVES IN ALOFT. THIS SHOULD INHIBIT THINGS SO KEPT THE REST OF THE EXTENDED DRY. && .AVIATION... FOR THE 06Z TAFS...A WEAK FRONT LOCATED NR KSTJ WL SAG SLOWLY SOUTH THROUGH THE TERMINALS DURING THE MORNING HOURS. ALONG AND NORTH OF THE BOUNDARY...A FEW THUNDERSTORMS MAY DEVELOP TONIGHT DUE TO ISENTROPIC LIFT. AREAL COVERAGE IS EXPECTED TO BE LIMITED. THEREFORE WILL ONLY MENTION VCTS. ANOTHER CONCERN IS THE LARGE AREA OF CONVECTION IN NRN NEB. IT IS UNCLEAR WHETHER THE AREA OF STORMS WILL SURVIVE BEFORE MAKING IT INTO THE TERMINALS AFT DAYBREAK. OTHERWISE...THE FRONT WILL LIKELY NOT TRIGGER ANY THUNDERSTORMS IN THE AFTN DUE TO THE INCREASING CAP. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT MON AUG 3 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1258 PM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT AND HUMID CONDITIONS HAVE RETURNED TO THE LOWER MISSOURI RIVER VALLEY THIS AFTERNOON. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN THE LOWER TO MIDDLE 90S ACROSS EASTERN KANSAS AND WESTERN MISSOURI. HEAT INDEX READINGS WILL CLIMB TO NEAR 103 DEGREES BY MID AFTERNOON. THERE WILL BE A CHANCE FOR AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON AS SEVERAL OUTFLOW BOUNDARIES REMAIN IN PLACE AFTER MORNING THUNDERSTORMS. HOWEVER...AN INCREASING WARM LAYER OF AIR ALOFT MAY BE STRONG ENOUGH TO SUPPRESS MOST ACTIVITY. SHOULD THUNDERSTORMS DEVELOP...A HIGH DEGREE OF INSTABILITY WILL ALLOW STORMS TO QUICKLY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT NEAR THE IOWA BORDER...BUT THE THREAT REMAINS VERY LOW. THE MORE LIKELY TIME FRAME FOR SEVERE STORMS WILL LATER THIS EVENING AND THROUGH THE OVERNIGHT HOURS. BY THIS EVENING...A WEAK COLD FRONT WILL BE NEARING THE IOWA MISSOURI BORDER. WITH THE SUPPORT OF A WEAK UPPER LEVEL DISTURBANCE...STORMS ARE EXPECTED TO DEVELOP IN NORTH CENTRAL AND NORTHEAST MISSOURI ALONG THE EDGE OF THE WARM LAYER ALOFT. THESE STORMS MAY BUILD BACK WESTWARD ALONG THE SURFACE FRONT TOWARDS NORTHWESTERN MISSOURI BY MIDNIGHT. THE LEAST LIKELY AREA TO SEE STORMS OVERNIGHT WILL BE IN WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS TO THE SOUTH OF KANSAS CITY. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL MAY ALSO OCCUR...AND IF STORMS REPEATEDLY DEVELOP OVER A REGION...THIS MAY LEAD TO FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CONDITIONAL THREAT FOR THUNDERSTORMS ON TUESDAY...WITH ACTIVITY HIGHLY DEPENDENT ON MONDAY NIGHTS THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE LIKELY TO BE ONGOING OVER THE EASTERN PORTIONS OF THE OUTLOOK AREA TUESDAY MORNING...WITH A FEW STRONG TO SEVERE STORMS STILL POSSIBLE. THE AFOREMENTIONED COLD FRONT WILL SETTLE SOUTHWARD TO NEAR INTERSTATE 70 BY MID AFTERNOON...WITH SUFFICIENT INSTABILITY DEVELOPING TO MAKE THUNDERSTORM REDEVELOPMENT POSSIBLE. SEVERE WEATHER MAY BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS TUESDAY AFTERNOON. MORE UNCERTAINTY FOR THUNDERSTORM ACTIVITY EXISTS ON WEDNESDAY AND THURSDAY...WITH A POTENTIAL FOR SCATTERED THUNDERSTORMS BOTH DAYS. AT THIS TIME...IT IS UNCERTAIN WHETHER SEVERE WEATHER WILL BE POSSIBLE. WARMER TEMPERATURES WILL RETURN FOR FRIDAY AND LINGER THROUGH THE WEEKEND. HIGH TEMPERATURES MAY SOAR WELL INTO THE 90S ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH AND EAST OF A LINE FROM ST. JOSEPH TO SEDALIA LATE THIS EVENING AND THROUGH THE OVERNIGHT HOURS. SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 70 ON TUESDAY. DUX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 AM CDT TUE AUG 4 2009
MOZ002-040645-
NODAWAY-
122 AM CDT TUE AUG 4 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN NODAWAY COUNTY UNTIL
145 AM CDT...
AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BURLINGTON JUNCTION...OR 15
MILES NORTHEAST OF TARKIO...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
BURLINGTON JUNCTION AROUND 135 AM CDT.
THE TOWNS OF ELMO AND CLEARMONT ARE ALSO IN THE PATH OF THIS STORM.
LAT...LON 4058 9488 4055 9475 4035 9487 4049 9522
4052 9522 4059 9519
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT TUE AUG 4 2009
MOZ002-040715-
NODAWAY-
144 AM CDT TUE AUG 4 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN NODAWAY COUNTY UNTIL 215 AM
CDT...
AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BURLINGTON JUNCTION TO HOPKINS...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
BURLINGTON JUNCTION AROUND 200 AM CDT.
THE TOWNS OF ELMO...CLEARMONT...PICKERING AND PARNELL ARE ALSO IN THE
PATH OF THESE STORMS.
LAT...LON 4058 9465 4052 9464 4047 9464 4047 9462
4044 9461 4034 9461 4037 9510 4054 9522
4058 9522
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 AM CDT TUE AUG 4 2009
MOZ002>004-040745-
GENTRY-NODAWAY-WORTH-
215 AM CDT TUE AUG 4 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN NODAWAY...NORTHWESTERN
GENTRY AND WESTERN WORTH COUNTIES UNTIL 245 AM CDT...
AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BURLINGTON JUNCTION...OR 13
MILES NORTH OF MARYVILLE...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
HOPKINS AROUND 235 AM CDT.
MARYVILLE AROUND 240 AM CDT.
THE TOWNS OF CLEARMONT AND PICKERING ARE ALSO IN THE PATH OF THIS
STORM.
LAT...LON 4058 9478 4050 9441 4023 9462 4046 9519
4048 9519 4058 9513
21The Omaha radar (KOAX), 152 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Part of a metal roof was reported blown off, and a two inch diameter flag pole was bent in half.
An 8 to 12 inch diameter tree limb was blown down at 9th and Harris.
A two to three foot in diameter tree, was blown down in town.
Various sized tree limbs, as well as cable and phone lines, were reported down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190564, 190653, 190563, 190562, 190566, 190567.